(ĐTĐ) – An advisory committee to the US Food and Drug Administration (FDA) voted on Tuesday to recommend new restrictions on the popular pain relief drug acetaminophen (known in many other countries as paracetamol), which is found in many US top selling over the counter medications such as Tylenol, aspirin-free Anacin, Excedrin, and also in prescription drugs such as Vicodin and Percocet.
The FDA does not have to follow the recommendation of its advisory committees, but it usually does.
Altogether, the committee voted on 10 ways to restrict use of acetaminophen, including reducing the single adult dose and reducing the maximum daily dose of over the counter acetaminophen.
However, the most radical vote was to eliminate altogether some prescription products that combine acetaminophen with certain other drugs like narcotics, which means if the FDA follows this advice Vicodin and Percocet will no longer be available on prescription in the US.
The committee was also in favour of recommending the FDA require drug companies to put a black box warning, the highest there is, on labels of prescription drugs that contain acetaminophen combination products.
In another vote, the committee voted in favour of allowing only one concentration of acetaminophen to be sold in liquid over the counter formulations, as this should reduce the chances that parents will give their children the wrong dose.
The committee met earlier this week to discuss how to address the public health problem of liver injury linked to the use of acetaminophen over the counter and prescription products.
The FDA said there is no intention to remove the drug from the market altogether, since it plays an important role in treating pain and fever, and the risk of liver injury to people who use the drug in line with the product label instructions is very low.
But the widespread use of products containing the compound means that the number of people taking more than the recommended dose is high enough to be an important public health concern. Taking more than the recommended dose of acetaminophen can cause liver damage, and even liver failure and death.
Some cases of accidental overdose have resulted from people taking more than one product (for instance an over the counter and a prescription product) containing acetaminophen, which takes them over the recommended maximum daily dose of 4 grams a day, or they just inadvertently go over the 4 grams a day.
Among the evidence presented to the committee was a study of data from 22 medical centers throughout the US that showed acetaminophen-related liver injury to be the leading cause of acute liver failure in the US from 1998 to 2003.
The study showed that patients had taken too much acetaminophen either in over the counter drugs, prescription drugs, or a combination of the two. Half of the patients had done so unintentionally, although many cases also resulted from people choosing to overdose.
The FDA said there is not enough information on consumer behaviour to draw reliable conclusions on why overdoses occur, but among the factors considered by the committee were:
- Symptoms of liver damage can take several days to develop and can be hard to recognize (they may be non-specific and feel like flu).
- While most scientists agree that taking large amounts of acetaminophen over a short period definitely causes liver injury, they disagree about the level at which it becomes toxic.
- Once the liver damage has progressed too far, the antidote for acetaminophen poisoning, N-acetylcysteine, is less effective.
- Some people may be especially sensitive to liver injury from acetaminophen, such as alcohol users and those with liver disease, and the maximum safe dose may not be the same for every person.
- There may be other reasons that some people are more sensitive than others, and more research is needed to understand the effects of genes, nutrition and other factors.
- The choice of over the counter and prescription products containing acetaminophen either on its own or in combination with other drugs is vast, and there are different strengths and doses for different indications. This could make it difficult for some people to decide which product to use for which purpose.
- For example, many over the counter products for colds, aches and fevers use acetaminophen as a single ingredient, while many prescription products use it in combination with narcotic drugs.
- So it is understandable that consumers who may be taking more than one product containing acetaminophen to treat different conditions don’t realize that they have a common ingredient with a combined level that takes them over the threshold for toxicity.
- It is not always easy to identify acetaminophen as an ingredient.
- For instance, the pharmacy label on prescription products that contain acetaminophen (usually with codeine or oxycodone) often shows only the acronym “APAP”. (When the list of ingredients is long, pharmacists often use abpeviations, in this case APAP stands for N-acetyl-p-aminophenol, a chemical name for acetaminophen).
- Different children’s products can also contain different strengths of acetaminophen and parents may inadvertently give the wrong dose, eg if they change from one formulation to another.
- Not many people know about the link between acetaminophen and liver injury, education programs have been small and unsuccessful, and marketing may influence their perception, with more emphasis placed on effectiveness than on risks (this is allowed with over the counter drugs, whereas advertisements for prescription drugs have to balance information about effectiveness with information about risks).
- The fact that over the counter acetaminophen is available in large quantities from retail outlets (eg 500 tablets per bottle) may also give people the impression that it is harmless.
(Lưu ý: Việc đáp ứng với các liệu trình điều trị, máy, thiết bị trợ giúp là khác nhau tùy thuộc cơ địa mỗi người !
Những thông tin y học trên website chỉ mang tính tham khảo, bạn không được tự ý áp dụng nếu chưa được sự chỉ dẫn của thầy thuốc !)